Newport News, VA 757-847-5444
Chesapeake, VA 757-383-8787
Smithfield, VA 757-356-5069

Just about every drug – prescription or over-the-counter (OTC) – has an associated list of possible side effects (some of which can be extremely serious). But did you know that there are certain prescription drugs that can be harmful to your ears? These categories of drugs are called ototoxic medications. Ototoxic medications are drugs, either doctor-prescribed or over-the-counter, which are harmful to the ears. As reported by the American Speech-Language-Hearing Association, there exist more than two hundred known medications that can induce permanent or temporary hearing loss or even balance disorders. A large number of of these ototoxic drugs are regularly used, and you have probably heard their names and may even be using them.

  • Loop Diuretics – High blood pressure, heart failure, and some kidney disorders are often treated with Loop diuretics. Possible side effects are hearing loss and tinnitus that you may or may not even notice.
  • Salicylates – Salicylates are substances in aspirin – one of the most widely used heart disease treatments and pain reliever. Tinnitus and hearing loss are known to be a result of high daily doses of medications containing salicylates. Salicylates have the ability to cause tinnitus (a ringing sound in the ears) and impair hearing, though these symptoms will subside when you stop taking the medication.
  • NSAIDs – Nonsteroidal anti-inflammatory drugs can result in temporary tinnitus and hearing loss.Two commonly recognized NSAIDs are naproxen and ibuprofen.
  • Chemotherapy Drugs – Potent medicines such as bleomycin, carboplatin, cisplatin and cyclophosphamide are used to treat cancer, but can cause permanent hearing damage. If you have any changes in your hearing or balance from your chemotherapy drugs, consult your oncologist.
  • Aminoglycoside Antibiotics – Aminoglycoside antibiotics are used in the treatment of bacterial infections; they have names such as streptomycin, gentamicin, kanamycin, amikacin and neomycin.The free radicals generated by these drugs can lead to damage to the inner ear.Pregnant women should be mindful of possible congenital deafness from taking aminoglycosides while pregnant.

The risk for ear damage typically rises with dosage for most drugs and when more than one of these medications are taken at the same time. It may also be smart to speak with your doctor to make sure you are taking the appropriate amounts for your condition and your hearing health.

Call Now
Find Location